Alert archive / Texas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 2, NWS Midland/Odessa, TX

March 24, 1997Howard County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 24, 1997, 7:40 PM CST for Howard County, Texas. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Mar 24, 1997, 7:40 PM CST (01:40 UTC)
Expired
Mar 24, 1997, 8:10 PM CST
In force
30 min
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

County Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 82 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 24, 7:50 PM CSTHail 0.75Sand Spgs, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.7 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1997-03-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1997-03-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
4059 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 250140 RRA
SVRMAF
TXC227-250210-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
740 PM CST MON MAR 24 1997

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWESTERN TEXAS

   ...SOUTHERN HOWARD COUNTY
 
AT 737 PM CST...A SEVERE THUNDERSTORM WAS INDICATED BY MIDLAND
DOPPLER RADAR JUST SOUTH OF BIG SPRING MOVING EAST AT 10 MPH.

THIS STORM WILL SKIRT THE SOUTHERN SIDE OF BIG SPRING
OTHERWISE IT IS EXPECTED REMAIN IN RURAL AREAS.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

$$

MURDOCH/MEAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 24, 1:56 PM CST, 5 hours 44 minutes earlier.

Area forecast discussion, Mar 24, 1:56 PM CST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
156 PM CST MON MAR 24 1997

19Z SURFACE ANALYSIS SHOWS LOW PRESSURE OVER SOUTHERN KS AND
NORTHERN OK WITH DISTINCT DRYLINE EXTENDING SOUTH SOUTHWESTWARD TO
JUST EAST OF KCDS TO JUST WEST OF KP07.  JUDGING FROM LATEST VISIBLE
APPEARS CUMULUS BEGINNING TO DEVELOP JUST TO THE EAST OF THIS
FEATURE.  WV IMAGERY SHOWING SPEED MAX IN ASSOCIATION WITH SHRTWV
OVER SW AZ BEGINNING TO NUDGE INTO SW NM.  KMAF 88D VWP SHOWING
MOSTLY WESTERLY WINDS AT 20 TO 25 KNOTS.

MODELS IN GENERAL AGREEMENT WITH LONG WAVE PATTERN OVER THE AREA
THROUGH 36 HOURS.  HOWEVER...BY 36 TO 48 HOURS MODELS BECOME
DIVERGENT WITH NGM/AVN BEING MORE PROGRESSIVE AND ETA DEVELOPING
A CUTOFF LOW SOUTH OF AZ.  WILL LEAN MORE TOWARDS THE NGM/AVN
SOLUTION.  SOME UPWARD MOTION WILL EXISTS LATER TONIGHT IN
ASSOCIATION WITH AFOREMENTIONED SHRTWV...MAINLY OVER THE NM MOUNTAINS
AND PORTIONS OF THE PERMIAN BASIN. HOWEVER...WITH LIMITED MOISTURE
EXPECT ONLY A FEW SPRINKLES AT MOST...MAINLY FROM MID LEVEL
CLOUDS...AFTER MIDNIGHT.

A STRONG COLD FRONT WILL PUSH THROUGH THE PERMIAN BASIN BY 25/10Z AND
THROUGH MUCH OF THE FA BY MID MORNING DROPPING AFTERNOON HIGHS
TOMORROW SOME 20 TO 30 DEGREES FROM TODAYS HIGHS.

WILL STICK CLOSER TO COOLER NGM TONIGHT...DESPITE STRONG NORTHERLY
WINDS...AND COOLER AVN/ETA FOR HIGHS TOMORROW AS SIGNIFICANT COOLING
WILL OCCUR BEHIND STRONG COLD FRONT.

MAF  43/55  -0
CNM  43/56  -0
MRF  40/52  00
P07  48/62  00

EARLE

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 24, 11:31 PM CSTSevere Thunderstorm WarningMAFUpton34 min
Mar 24, 11:41 PM CSTSevere Thunderstorm WarningMAFReagan49 min
Mar 25, 1:37 AM CSTSevere Thunderstorm WarningMAFReagan48 min

Nearby

Severe Thunderstorm Warnings in Texas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.